Registration Dossier

Toxicological information

Exposure related observations in humans: other data

Administrative data

Endpoint:
exposure-related observations in humans: other data
Type of information:
other: case report on accidental skin exposure
Adequacy of study:
key study
Study period:
From April 20, 1994 to date of publication September 30, 1997
Reliability:
2 (reliable with restrictions)
Rationale for reliability incl. deficiencies:
study well documented, meets generally accepted scientific principles, acceptable for assessment

Data source

Reference
Reference Type:
publication
Title:
An Erythema Multiforme-like Eruption Caused by Exposure to 1-Chloromethylnaphthalene
Author:
Shoko Urano and Yoshiki Tokura
Year:
1998
Bibliographic source:
The Journal of Dermatology

Materials and methods

Type of study / information:
Case report of accidental percutaneous exposure to 1-Chloromethylnaphthalene.
Endpoint addressed:
skin irritation / corrosion
skin sensitisation
Test guideline
Qualifier:
no guideline available
Principles of method if other than guideline:
Human experience in occupational setting. A case report of young male patient with accidental cutaneous exposure of his left leg to 1-Chloromethylnaphthalene. Immediately after the exposure he took off his clothes and washed his left leg with much water and treated himself with topical gentamycin sulfate. Directly after the expossure he felt a burning sensation and developed erythema and erosion on his left thigh. The lesion improved considerably over the following 5 days. But 3 days later a burning sensation and a new eruption occured, which quickly spread to his right tigh and the forearms.
GLP compliance:
no

Test material

Specific details on test material used for the study:
Crude 1-chloromethylnaphthalene (1-CMN), not further specified and gentamycin sulfate

Method

Ethical approval:
not applicable
Details on study design:
This is a human experience in occupational setting (on April 12, 1994). A case report of young male patient with accidental cutaneous exposure of the left leg to 1-Chloromethylnaphthalene and following an erythema multiforme-like reaction appeared on the right tigh and on both forearms

Human male patient:
- Accidental percutaneous exposure of left leg during 1-CMN purification process, one exposure level (concentration and amount of exposure not described).
- Admission to the hospital on April 20, 1994 and start of observation
- elevated liver tranyaminase levels
- reduced tear production
- after 8 weeks normal levels of all changed parameters
Exposure assessment:
not specified
Details on exposure:
Accidental cutaneous exposure of left leg during 1-CMN purification process (April 12, 1994). One exposure level (concentration and amount of exposure not described). No time specification of exposure given. The patient took off his clothes immediately after the exposure and washed his left leg with much water. Patient treated himself with topical antibiotics (gentamycin sulfate).

Results and discussion

Results:
Accidental cutaneous exposure in young male patient caused erythematous and necrotic skin changes (following the initial skin change of the primary irritant contact dermatitis). Systemic manifestations of high fever, liver involvement and tear insufficiency developed. Mechanism for developing a "systemic" erythema multiforme-like eruption from topical agent remains unclear.

Any other information on results incl. tables

Accidental percutaneous exposure/young male patient:

- immediately after exposure (took clothes off and washed leg with much water) patient felt burning sensation and developed erythema and erosion on left thigh

- treatment with topical antibiotics (gentamycin sulfate) and lesion improved considerably over the following five days

- one week after exposure, the patient noticed a burning sensation and a new eruption on his left thigh, which quickly spread to the right thigh and the forearms

- on admission to hospital (8 days after exposure)- body temp. 38.5°C, diffuse erythematous plaques with multiple small vesicles on left thigh and multiple vesicular erythematous lesions on right thigh and bilateral forearms

- laboratory studies of urinanalysis, ASLO, rheumatoid factor, hepatitis B antigen, hepatitis C antibody, fluorescent antinuclear antibodies were either within normal limits or negative

- patient was treated with 30 mg Prednisolone per day, however erythematous lesions spread and became confluent on both thigh, vesicular erythematous lesions developed on forearms and dorsa of hands

- on third day after admission-histological examination of vesicular lesion on right forearm revealedheavy infiltration of mononuclear inflammatory cells

- Serum transaminase level elevated one week after exposure to 1-CMN and lasted for two month. Such elevation is more likely caused by an allergic reaction to 1 -CMN than by its toxic reaction.

- Prednisolon and Methylprednisolon therapy stoped spreading of erythematous lesions. Epithelization of denuded areas were almost completed 20 days after admission to the hospital.

- dry eyes and insufficiency of tear secretion 2 weeks after admission

Applicant's summary and conclusion

Conclusions:
1-chloromethylnaphthalene (crude during purification process) may cause Erythema multiforme-like eruptions to the skin, high fever, reduced tear secretion and elevated liver transaminase levels.
After a treatment with methylprednisolone all changed parameters returned to normal within 8 weeks.
Executive summary:

Accidental percutaneous exposure of young male patient (left leg) to 1- chloromethylnaphthalene caused erythematous skin changes. The male patient showed systemic effects. Systemic manifestations of high fever, liver involvement and tear insufficiency developed.

After treatment with prednisolone and methylprednisolone the erythema vanished and the epithelization of the denuded areas was completed after 20 days. The patient was discharged from hospital one month after admission. After 8 weeks all changes returned to normal.